# SDR 2019FA0000297

- Difficulty date: September 6, 2019
- Submitted: September 6, 2019
- Operation: General aviation
- Aircraft: N647SP
- Make and model: Cessna 172S
- Aircraft serial: 172S8054
- Aircraft time: 8,570 hours
- System (JASC): 3210 · Main Landing Gear
- Part: Spring Assy
- Part number: 05411989
- Condition: Broken
- Location: Lt Mlg
- Part time: 8,570 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: O
- Precautionary procedure: E

## Discrepancy

ON AUGUST 15, 2019 AT 1355 EASTERN DAYLIGHT TIME, RECEIVED MINOR DAMAGE WHILE LANDING AT AIRPORT (MIV).  THERE WERE NO INJURIES TO EITHER OF THE TWO PILOTS ON BOARD.  THE INSTRUCTIONAL FLIGHT WAS CONDUCTED UNDER THE PROVISIONS OF TITLE 14 CODE OF FEDERAL REGULATIONS PART 141.  VISUAL METEOROLOGICAL CONDITIONS PREVAILED FOR THE DURATION OF THE FLIGHT AND THE PILOTS REPORTED THAT THERE WERE NO MECHANICAL PROBLEMS WITH THE AIRCRAFT PRIOR TO THE INCIDENT.  THE PILOTS REPORTED THAT THEY DEPARTED AIRPORT (0W3), ON AN INSTRUMENT APPROACH TRAINING FLIGHT, LANDING AT AIRPORT (MIV).  AFTER A NORMAL LANDING AND ROLLOUT ON RUNWAY 10, THE PILOTS SLOWED TO NORMAL TAXI SPEED AND BEGAN TO EXIT THE RUNWAY ONTO TAXIWAY C.  AT THAT MOMENT, THE LEFT MAIN LANDING GEAR COLLAPSED.  THE INSTRUCTOR PILOT EXECUTED AN EMERGENCY ENGINE SHUTDOWN PROCEDURE AS THE AIRCRAFT CAME TO A STOP ON TAXIWAY C, FIFTY FEET NORTH OF RUNWAY C.  THE TWO PILOTS EXITED AND SECURED THE AIRCRAFT.  EXAMINATION OF THE AIRPLANE BY A FAA INSPECTOR REVEALED DAMAGE TO THE LEFT MAIN LANDING GEAR, LEFT ELEVATOR, RUDDER LOWER TIP COVER, AND REAR TIE DOWN BOLT.  THE LEFT MAIN LANDING GEAR SPRING WAS BROKEN, CAUSING THE TAIL OF THE AIRCRAFT TO CONTACT THE RUNWAY.  THE UNDERSIDE OF THE LEFT ELEVATOR WAS GROUND AWAY, EXPOSING THE INTERNAL STRUCTURE.  THE TAIL TIE DOWN WAS BROKEN OFF, AND THE RUDDER LOWER TIP COVER WAS DAMAGED.  THE BROKEN LEFT HAND MAIN LANDING GEAR SPRING SHOWS EVIDENCE OF A HIGH STRESS OVERLOAD FRACTURE.  NO EVIDENCE OF METAL FATIGUE OR CORROSION WAS OBSERVED ON THIS PART; HOWEVER, IT CANNOT BE DETERMINED WHETHER THE PART FAILED DUE TO A HARD LANDING OR RESULTED FROM PREVIOUSLY UNDETECTED DAMAGE.  ADDITIONALLY, THE AREA WHERE THE BREAK OCCURRED IS NORMALLY HIDDEN FROM VIEW BY THE LANDING GEAR SHROUD.  THIS COULD HAVE PREVENTED DETECTION OF DAMAGE DURING A PREFLIGHT INSPECTION OF THE AIRCRAFT.  WHEN ASKED IF HE INTENDED TO SUBMIT A SERVICE DIFFICULTY REPORT FOR THE LANDING GEAR ASSEMBLY, THE OWNER OF AIR SERVICES, REPLIED THAT HE DID NOT INTEND TO.
